Washington, 2009

Damaging Wind in Washington, July 26, 2009

July 26, 2009 · NWS OTX · 1 event in 1 county or zone

The roof at an Athletic Club in Omak was damaged from strong outflow winds from a thunderstorm. In addition, the winds toppled a large weeping willow tree onto a vending truck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The roof at an Athletic Club in Omak was damaged from strong outflow winds from a thunderstorm. In addition, the winds toppled a large weeping willow tree onto a vending truck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 26, 4:42 PM PST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 26, 4:42 PM PST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
542 PM PDT SUN JUL 26 2009

.SYNOPSIS...
THE LOW PRESSURE SYSTEM OVER CENTRAL WASHINGTON RESPONSIBLE FOR
THE SCATTERED SHOWERS AND THUNDERSTORMS DURING THE PAST SEVERAL
DAYS WILL SLOWLY DRIFT SOUTHEAST OVERNIGHT...PRODUCING THE MOST ACTIVE
AREA OF SHOWERS AND THUNDERSTORMS OVER SOUTHEAST WASHINGTON AND
THE CENTRAL AND SOUTHERN IDAHO PANHANDLE. NORTHERLY FLOW WILL
KEEP A SLIGHT CHANCE OF SHOWERS IN THE FORECAST FOR NORTH IDAHO
INTO WEDNESDAY. FOLLOWING A WARMING AND DRYING TREND MID-
WEEK...WELL SEE THE NEXT WAVE MOVE OFF THE PACIFIC AND INCREASE
THE THUNDER THREAT NEAR THE CASCADES LATE WEEK.

&&

.DISCUSSION...

UPDATE FOR TONIGHT...THE UPPER LOW THAT HAS TAKEN RESIDENCE OVER
THE AREA FOR THE PAST COUPLE OF DAYS HAS FINALLY BEGUN TO MAKE ITS
MOVE OUT OF THE AREA. AS OF 00Z...THE CENTER OF THE UPPER LOW ON
WATER VAPOR IMAGERY LOOKED TO BE NEAR WINCHESTER IDAHO...AND WAS
SHIFTING SOUTHEASTWARD QUICKLY OUT OF THE AREA. THIS TRAJECTORY
HAS LIMITED THE VERTICAL SHEAR PROFILE ACROSS THE SOUTHEASTERN
HALF OF THE CWA DUE TO WEAKER FLOW ALOFT OVER THE CENTER OF THE
UPPER LOW. WHEREAS MONTANA HAS HAD A FAIR AMOUNT OF SEVERE
THUNDERSTORMS IN THE AREA OF DIFFLUENCE AHEAD OF THE UPPER LOW
WITH 0-6 KM SPEED SHEAR OF AROUND 45 KTS...OUR CWA HAS GENERALLY
BEEN LIMITED TO ONLY VERY WEAK SHEAR PULSE TYPE CONVECTION...WITH
THE MOST ORGANIZED STORMS BEING IN THE DEFORMATION-LIKE BAND TO
THE NORTH OF THE UPPER LOW. AS THE LOW TRUDGES
SOUTHEASTWARD...THIS SHOULD ALLOW SHOWERS AND STORMS TO CONTINUE
ALONG THE CASCADES WITH ACTIVITY ALSO CONTINUING ACROSS THE
NORTHERN MOUNTAINS...WHILE THE TREND WILL BE DOWNWARD IN NATURE
ACROSS THE BLUES AND CAMAS PRAIRIE. GIVEN THE WEAK INSTABILITY AND
NEGLIGIBLE SYNOPTIC FORCING ACROSS THE AREA...WITH BEST DIFFERENTIAL
PVA CENTERED OVER SOUTHWESTERN MONTANA...NO ACTIVITY IS EXPECTED
TO BE HORRIBLY ORGANIZED FOR THE REMAINDER OF THE EVENING. /FRIES

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND THE
PERIPHERY OF AN AREA OF LOW PRESSURE...CENTERED OVER SE WA...THAT
WILL SLOWLY DRIFT SOUTHEAST INTO CENTRAL IDAHO OVERNIGHT. MOST OF
THE CONVECTION WILL REMAIN IN THE MOUNTAINS SURROUNDING EASTERN
WA/NORTH ID THIS EVENING...THEN SHIFT TO SE WA AND THE CENTRAL
IDAHO PANHANDLE OVERNIGHT. EXPECT MAINLY VFR CONDITIONS AT ALL TAF
SITES BUT BRIEF MVFR CEILINGS IN SHOWERS ARE POSSIBLE AT KPUW/KLWS
THROUGH 12Z MONDAY. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        65  90  63  92  62  90 /  20   0   0  10  10   0
COEUR DALENE  60  90  58  91  56  89 /  20  10   0  10  10   0
PULLMAN        55  88  56  92  55  90 /  20  10   0  10  10   0
LEWISTON       67  95  66  97  65  97 /  20  10   0   0   0   0
COLVILLE       59  94  58  95  56  92 /  40  10   0  10   0   0
SANDPOINT      54  88  53  87  51  86 /  30  10   0  10  20  10
KELLOGG        61  88  61  89  59  86 /  50  10  10  10  20  10
MOSES LAKE     63  98  68 100  68  99 /  10   0   0   0   0   0
WENATCHEE      70  98  72 100  72  98 /  10   0   0   0   0   0
OMAK           66  98  64 100  63  96 /  20   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 26, 3:31 PM PST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
431 PM PDT SUN JUL 26 2009

IDZ001>004-026-027-WAZ031>038-041>044-272345-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
431 PM PDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 7:08 PM PST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
808 PM PDT SUN JUL 26 2009

WAZ038-270345-
FERRY WA-OKANOGAN WA-
808 PM PDT SUN JUL 26 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
  WEST CENTRAL FERRY COUNTY IN NORTHEAST WASHINGTON

UNTIL 845 PM PDT

AT 806 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR REPUBLIC..MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING
AND HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
  REPUBLIC...
  RURAL WESTERN FERRY COUNTY...
  RURAL EASTERN OKANOGAN COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4836 11873 4847 11906 4870 11875 4867 11861
TIME...MOT...LOC 0307Z 027DEG 12KT 4866 11871

FRIES
Special weather statement, Jul 26, 7:48 PM PST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
848 PM PDT SUN JUL 26 2009

WAZ038-043-270430-
OKANOGAN WA-
848 PM PDT SUN JUL 26 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 930 PM PDT

AT 846 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 15
MILES NORTHEAST OF DISAUTEL..MOVING SOUTHWEST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES ARE EXPECTED AND WIND GUSTS UP TO 40
MPH HAVE BEEN REPORTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   DISAUTEL...
   JOHNSON CREEK FIRE COMPLEX...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4816 11903 4832 11932 4852 11895 4846 11886
TIME...MOT...LOC 0347Z 032DEG 21KT 4844 11894

FRIES
Special weather statement, Jul 26, 7:53 PM PST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
853 PM PDT SUN JUL 26 2009

WAZ038-043-270430-
OKANOGAN WA-
853 PM PDT SUN JUL 26 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 930 PM PDT

AT 846 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 15
MILES NORTHEAST OF DISAUTEL..MOVING SOUTHWEST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES ARE EXPECTED AND WIND GUSTS UP TO 40
MPH HAVE BEEN REPORTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   DISAUTEL...
   JOHNSON LAKE FIRE COMPLEX...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4816 11903 4832 11932 4852 11895 4846 11886
TIME...MOT...LOC 0347Z 032DEG 21KT 4844 11894

FRIES
Special weather statement, Jul 26, 8:20 PM PST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
920 PM PDT SUN JUL 26 2009

WAZ038-043-270500-
OKANOGAN WA-
920 PM PDT SUN JUL 26 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 1000 PM PDT

AT 918 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF DISAUTEL..MOVING SOUTHWEST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   OMAK...
   OKANOGAN...
   MALOTT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4852 11919 4817 11953 4830 11977 4835 11970
      4843 11966 4856 11928
TIME...MOT...LOC 0419Z 043DEG 28KT 4848 11932

SB

The radar

The Spokane radar (KOTX), 163 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okanogan

When
July 26, 8:25 PM PST to 8:45 PM PST
Where
Okanogan County, Omak
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
48.420, -119.520

The roof at an Athletic Club in Omak was damaged from strong outflow winds from a thunderstorm. In addition, the winds toppled a large weeping willow tree onto a vending truck.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190558.